Thyroid UK
87,619 members102,325 posts

TSH, FreeT4 & Free T3

Hi

I was diagnosed with Hashimotos Thyroiditis at the beginning of 2017. Currently taking 125mcg of Levothyroxine. Just had blood test and results are:

Free T4 level 23.4 pmol/L (12 - 22)

Free T3 level 5.2 pmol/L (3.1 - 6.8)

TSH level 0.22 miu/L (0.27 - 4.2)

Please can someone interpret these for me!

My GP ordered a thyroid test (and Kidney & Liver function) because I’ve been suffering from bad fluid retention - swollen feet, ankles, lower legs, fingers & hands, and abdomen, along with occasional breathlessness. Just viewed the results on line but haven’t spoken to my GP yet - been asked to call in the morning to make a telephone appointment to discuss with GP. I also have CKD stage 3a.

Wondering if I’m on too high a dose of Levo? No other signs of becoming hyper - still have chronic constipation and cannot shift any of my 2 stone of gained weight despite exercising at Gym classes 4 times per week and a very good diet.

Hope someone can help. Don’t really know what to do and have little faith in my doctors.

Many thanks.

19 Replies
oldestnewest

On the face of it your thyroid results look pretty good......but you have Hashimoto's

For full Thyroid evaluation you need TSH, FT4, TT4, FT3 plus TPO and TG thyroid antibodies and also very important to test vitamin D, folate, ferritin and B12

low vitamin levels are EXTREMELY common with Hashimoto's

Ask GP to test these

Or Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies or vitamins

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting. When on Levothyroxine, don't take in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels. Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten. Dairy is second most common

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ideally ask GP for coeliac blood test first

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

thyroidpharmacist.com/artic...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Come back with new post once you have vitamin results and ranges

Reply

Many thanks for all the advice/info which I will definitely look into. Speaking to doc today but don’t hold out much hope of getting any joy. My blood test results have been flagged as ‘abnormal’ so reckon my Levothyroxine will be reduced & I’ll be back to feeling hypo again. Have you heard of a link between hypothyroidism and CKD?

Reply

If you google CKD hypothyroidism or CKD and Hashimoto's you will see plenty of links

Eg

academic.oup.com/ckj/articl...

researchgate.net/publicatio...'s_thyroiditis

hashimotoshealing.com/kidne...

eje-online.org/content/160/...

tandfonline.com/doi/pdf/10....

Refuse to lower your dose of Levo unless FT3 is tested and found to be over range

You will almost certainly need to test FT3 (along with TSH and FT4 ) privately and definitely include vitamin testing too. Very likely to have low vitamin levels

But push GP to do coeliac blood test and vitamins for you

Reply

T3 is the active thyroid hormone which controls the metabolism and every cell in your body. The Free T3 is the best measure of available T3 and yours in good, in the upper part of the range.

The best way however to assess if you are on the correct dose in not the blood test results, but the symptoms - if you still have hypo symptoms and no hyper symptoms then you are not on too high a dose.

Reply

Many thanks, Hugh. I certainly don’t feel hyper but I am swelling badly and am not sure if this is a symptom of over medication? I’ve asked SlowDragon the same question - have you heard of a link between CKD and hypothyroidism? It could explain the severe fluid retention.

Reply

Hypothyroidism causes slow heart rate and reduced blood pressure which causes reduced blood flow to all parts of the body. The kidneys control blood pressure and after years of hypothyroidism can increase blood pressure in order to increase blood flow to the kidneys. Taking medication to reduce blood pressure in this situation can lead to kidney disease.

Proper thyroid medication should restore blood flow to the kidneys and eventually restore blood pressure to normal.

Reply

Thanks HughH. I suspect I was hypothyroid for a good few years before I was diagnosed. CKD was diagnosed approximately 8 years ago. I only have 1 kidney (strictly speaking, I do have two but one is the size of a grape and atrophied! Probably happened in utero). Feel like I’m in a chicken/egg scenario - is the Hashimotos causing my kidneys to deteriorate or is it the CKD that has caused the hashis??

Reply

I would suspect that the long term undiagnosed hypothyroidism caused the kidney disease.

The main job of the kidneys is to regulate the amount of water in the body and balance the concentration of mineral ions in the blood. Thyroid dysfunction causes remarkable changes in kidney function and regulation of water and mineral ions is impaired.

As you are still having hypothyroid symptoms your thyroid medication may need increased.

Reply

Look at TAWKI group on FB very helpful

Reply

Are you on statins, look up side effects to see if that may be a cause of the swelling, breathlessness etc.

Reply

No, I’m not on statins. Take Amlodipine 5mg for high blood pressure and have just changed diuretic from bendroflumethiazide to Indapamide 2.5mg - fluid retention is no better, and if anything, is worse.

Reply

Wish I had the knowledge to help you. Insist seeing a specialist Endo.

1 like
Reply

Thanks Rachel. Just being on here, talking to fellow suffers helps. I’ve learnt so much from this forum. X

1 like
Reply

Make sure you list all your symptoms, its so easy to forget when you are in front of gp. Hope all goes well for you and you can resolve some of the more unpleasant symptoms.

1 like
Reply

A side effect of Amlodipine can be fluid retention. My doctor changed my medication for high blood pressure for this reason. Perhaps you should discuss this with your GP

Reply

Thanks Sue394. Could you tell me which BP medication you are on? I tried Ramipril about 5 years ago but felt like a zombie, hence the change to Amlodipine. Willing to try anything if it will get rid of the fluid retention.

Reply

Hi Kodai, I am on 5mg of Lisinopril and have had no problem with this medication. Hope you find one that suits you.

Reply

Thanks Sue. I’ll ask my GP if I can try that one.

1 like
Reply

Hi

I have been reading a lot about thyroid interpretation lately

These are results that are difficult to interpret

But I think the problem may be with your

Pituitary/hypothalamic axis rather than your thyroid

It would be helpful to check your anti- tpo levels

If your TPO's are elevated this means you do have Hashimotos

If they are not elevated , I would do an MRI of your

Pituitary gland

Good luck

Reply

You may also like...